Long term Metacam side effects in dogs?

Slightlyconfused

Well-Known Member
Joined
18 December 2010
Messages
7,932
Anyone had any.
Three year old collie is on it for HD the last three weeks his appetite has slowly started to decrease and he is getting more anxious, today he has been panting more and tonight he had a go had the big collie for slightly bumping into him as he walked past him which he has done on quite a few occasions with no hassle.

He will be down the vets tomorrow to see my main vet for a mot, bloods etc to check liver and kidneys as these can be effected by it, but nothing has changed at all in the past month so I can't put a finger on what's wrong.
 

mynutmeg

Active Member
Joined
5 February 2011
Messages
3,071
Location
Cumbria
possible side effects of short term use (3 weeks is short term, long term is months - years) would include gut problems - it can cause ulcers and upset stomach etc.
Your decsription sounds more like the dog is in pain - that would explain the reaction to being bumped and being in pain will often make them stop eating. When my girl is having a bad day she will often pant more than normal as well.
Meg has been on metacam for about 6/7 years and it's only the last 6-9 months that she's started to see the effects of long term anti-inflammatory use in that her liver is beginning to fail.
 

Slightlyconfused

Well-Known Member
Joined
18 December 2010
Messages
7,932
possible side effects of short term use (3 weeks is short term, long term is months - years) would include gut problems - it can cause ulcers and upset stomach etc.
Your decsription sounds more like the dog is in pain - that would explain the reaction to being bumped and being in pain will often make them stop eating. When my girl is having a bad day she will often pant more than normal as well.
Meg has been on metacam for about 6/7 years and it's only the last 6-9 months that she's started to see the effects of long term anti-inflammatory use in that her liver is beginning to fail.

Thanks, he has been on it for two and a half years now at 10ml twice a day.
 

Slightlyconfused

Well-Known Member
Joined
18 December 2010
Messages
7,932
Why is he being dosed twice a day with metacam?
Because he has hip displaysia.

Changed painkillers to thong stronger as vet agrees he is in pain. From examination he has arthritis in his lower spine. X-rays will be done again at dome point to check how he is doing. Just got to help this flare up settle.
 

Sandstone1

Well-Known Member
Joined
16 July 2010
Messages
3,821
Usual dose for metacam is 1ml. Per kg ie 20 kg dog gets 20 no dose 1 x daily.
Not heard of giving it 2x daily.
My old dog has previcox, but this works less well now.
 

mynutmeg

Active Member
Joined
5 February 2011
Messages
3,071
Location
Cumbria
you can add in things like codeine and you can use paracetamol but the dosage is really low so make sure you've ran that past your vet. I use it as an extra on a bad day cause of the risk of making Meg's liver damage worse means that I'm not happy to use it regularly unless I really have to
 

ILuvCowparsely

Well-Known Member
Joined
5 April 2010
Messages
12,190
Anyone had any.
Three year old collie is on it for HD the last three weeks his appetite has slowly started to decrease and he is getting more anxious, today he has been panting more and tonight he had a go had the big collie for slightly bumping into him as he walked past him which he has done on quite a few occasions with no hassle.

He will be down the vets tomorrow to see my main vet for a mot, bloods etc to check liver and kidneys as these can be effected by it, but nothing has changed at all in the past month so I can't put a finger on what's wrong.
Vet said our late dog should be on Metacalm for life, we decided to put him on the horses flexi joint and the change was amazing - the vet could not believe it when we told him we did not want it anymore.
 

Umbongo

Well-Known Member
Joined
27 October 2009
Messages
2,233
Do you mean a 10kg dose? Not 10ml. Never heard of anyone giving it twice daily, that is a pretty big overdose.

'Treatment is to be once daily by oral administration (at 24-hour intervals)'.
^^^ from the data sheet.

In answer to your original question, I only know of short term side affects such as vomiting and diarrhoea due to gastric ulcers etc. And longterm is liver/kidneys issues. Sounds like something else may be going on or potentially the metacam is not controlling chronic pain any longer? Did the vet find anything?
 
Top